Creutzfeld-Jacob like syndrome due to lithium toxicity.

Click here for full article.

J Neurol Neurosurg Psychiatry. 1989 February; 52(2): 291.
PMCID: PMC1032531

Creutzfeld-Jacob like syndrome due to lithium toxicity.

Advertisements

[Creutzfeldt-Jakob like syndrome due to lithium intoxication–a case report].

Rinsho Shinkeigaku. 1997 Apr;37(4):338-40.
[Article in Japanese]

Source

Department of Neurology, Tenri Hospital.

Abstract

A woman with mania who had been treated with lithium carbonate since 69 years of age presented mild tremulousness of both hands at the age of 76 years. She subsequently developed dysphagia, dysarthria, unsteady gait and progressive deterioration of the higher cortical function over 1.5 months. Her tremulousness deteriorated until it resembled myoclonus. EEG showed periodic sharp wave complexes appearing predominantly over the bilateral parieto-occipital areas. Although the EEG abnormality was not identical with that usually observed in the fully developed stage of Creutzfeldt-Jakob disease (CJD), it was reminiscent of that seen in the early stage of CJD. Thus, her clinical symptoms and signs were considered to resemble those of CJD. The plasma concentration of lithium, however, was found to be over the therapeutic range. Reduction of the dose of lithium carbonate almost completely resolved her symptoms within 3 weeks. Consequently, her clinical condition was considered lithium intoxication. Antidepressant and bismuth as well as lithium have been reported to induce a Creutzfeldt-Jakob like syndrome. Awareness of drug-induced Creutzfeldt-Jakob like syndrome is clinically important because of its excellent prognosis as opposed to the ominous prognosis of CJD.

PMID:
9248346
[PubMed – indexed for MEDLINE]

[Lithium-induced encephalopathy mimicking Creutzfeldt-Jakob disease].

Rev Neurol (Paris). 2006 Nov;162(11):1118-21.
[Article in French]

Source

Service de Neurologie et Pathologie du Mouvement, EA 2683, Hôpital Roger Salengro, rue du Professeur Emile Laine, CHRU, 59037 Lille Cedex.

Abstract

INTRODUCTION:

Creutzfeldt-Jakob disease (CJD) has a poor prognosis. Certain clinical presentations can be suggestive yet mimic a curable disease.

OBSERVATION:

In the present study, we report the case of a 67-year-old man with a one-month history of progressive dementia, with myoclonic jerks and cerebellar syndrome suggesting a diagnosis of Creutzfeldt-Jakob encephalopathy. He had been treated for 9 years with lithium for a bipolar disorder. The results of the different investigations and the favorable course after discontinuation of lithium were in favor of the diagnosis of drug-induced Creutzfeldt-Jakob syndrome.

CONCLUSION:

This case illustrates the importance for researching a curable etiology in presence of clinical features suggesting a CJD.

A Creutzfeldt-Jakob like syndrome due to lithium toxicity.

J Neurol Neurosurg Psychiatry. 1988 January; 51(1): 120–123.
PMCID: PMC1032724

A Creutzfeldt-Jakob like syndrome due to lithium toxicity.

Abstract

Two patients with lithium toxicity presented with a neurological syndrome suggesting a diagnosis of Creutzfeldt-Jakob disease. In both cases, the initial EEG was consistent with this diagnosis. Neither patient had permanent neurological sequelae and the EEG returned to normal. A careful drug history should be taken in any patient who presents with a rapidly progressive dementia even when the EEG supports a diagnosis of Creutzfeldt-Jakob disease.

Lithium-induced Creutzfeldt-Jakob syndrome.

Clin Neuropharmacol. 1996 Aug;19(4):356-9.

Source

Department of Neurology, Hospital Universitari La Fe, Valencia, Spain.

Abstract

a 67-year-old man with bipolar disorder developed a Creutzfeldt-Jakob like syndrome during lithium carbonate treatment. Lithium serum level was within the therapeutic range. Complete clinical-electroencephalographic recovery was achieved after lithium therapy was discontinued. Several cases of lithium-induced Creutzfeldt-Jakob syndrome have been reported to date; all of them were elderly patients and a half had “therapeutic” lithium serum levels. Patients in this age group receiving antimanic maintenance treatment should keep lithium serum levels as low as possible. Lithium neurotoxicity should be considered in Creutzfeldt-Jakob disease differential diagnosis, serial electroencephalograms being the most valuable.

PMID:
8828999
[PubMed – indexed for MEDLINE]

Up ↑